Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Fort Worth, TX

August 10, 2005Comanche County, Hamilton County, Mills County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 10, 2005, 6:27 AM CDT for Comanche County, Hamilton County, Mills County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 6:27 AM CDT (11:27 UTC)
Expired
Aug 10, 2005, 9:30 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Comanche County, TX, Hamilton County, TX, Mills County, TX

The radar

The Dyess AFB radar (KDYX), 122 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 101128
FFWFWD
TXC093-193-333-101430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
627 AM CDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COMANCHE COUNTY IN NORTH CENTRAL TEXAS
  SOUTHWESTERN HAMILTON COUNTY IN NORTH CENTRAL TEXAS
  NORTHEASTERN MILLS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 930 AM CDT

* AT 626 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  HEAVY RAIN CONTINUING OVER NORTHERN COMANCHE AND WESTERN HAMILTON
  COUNTIES. MOVEMENT WAS EAST AT 15 MPH. IN ADDITION...RUNOFF FROM
  THIS RAINFALL IS MOVING ACROSS SOUTHERN COMANCHE COUNTY...LEADING
  TO TREACHEROUS DRIVING CONDITIONS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRIDDY...
  POTTSVILLE...GUSTINE AND DEMOCRAT.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS... 
HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3150 9875 3142 9830 3187 9824 3183 9868

$$
2 follow-up statements
000 
WGUS74 KFWD 101223
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
722 AM CDT WED AUG 10 2005

TXC093-193-333-101430-
COMANCHE TX-HAMILTON TX-MILLS TX-
722 AM CDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 AM CDT FOR NORTHEASTERN 
MILLS...WESTERN HAMILTON AND SOUTHERN COMANCHE COUNTIES...

AT 721 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN 
AREA OF LIGHT TO MODERATE RAIN OVER MUCH OF THE WARNING AREA. 
MOVEMENT OF THE RAIN WAS EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRIDDY...
POTTSVILLE...GUSTINE AND DEMOCRAT.

ALTHOUGH HEAVY RAIN HAS MOVED TO THE EAST...EXTREMELY HEAVY RUNOFF 
WILL CONTINUE ACROSS THE AREA. MILLS AND COMANCHE COUNTY SHERIFFS 
OFFICES REPORTED EXTENSIVE FLOODING OF ROADS FROM DEMOCRAT AND 
PRIDDY...NORTHWARD TO NEAR NEWBERG.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. LESS THAN THREE FEET
OF OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3150 9875 3142 9830 3187 9824 3183 9868

$$
000 
WGUS74 KFWD 101325
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
825 AM CDT WED AUG 10 2005

TXC093-193-333-101430-
COMANCHE TX-HAMILTON TX-MILLS TX-
825 AM CDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 AM CDT FOR NORTHERN
MILLS...WESTERN HAMILTON AND SOUTHERN COMANCHE COUNTIES...

AT 822 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
LIGHT TO MODERATE RAIN OVER PORTIONS OF MILLS AND HAMILTON 
COUNTIES...MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS FLOOD SITUATION. ALTHOUGH HEAVY RAIN HAS ENDED 
ACROSS THE WARNING AREA...EXTENSIVE DRAINAGE AND WIDESPREAD FLOODING 
OF ROADS WILL CONTINUE FROM THE PRIDDY AND DEMOCRAT 
AREAS...NORTHWARD TO NEAR NEWBERG. HIGHWAY 16 IS REPORTED CLOSED IN 
SOUTHERN COMANCHE COUNTY...AND TRAVEL IS DISCOURAGED IN THIS AREA.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. LESS THAN THREE FEET 
OF OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3150 9875 3142 9830 3187 9824 3183 9868

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:54 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 10, 4:54 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
454 AM CDT WED AUG 10 2005

.DISCUSSION...
WEAK WARM CORE UPPER LEVEL LOW FOR THE THIRD NIGHT IN A ROW HAS
PRODUCED A ROUND OF NOCTURNAL CONVECTION WITH VERY HEAVY RAINFALL.
CONDITIONS ARE RIPE FOR CONTINUED FLOODING ACROSS THE SRN CWA
THROUGH THE EARLY MORNING. SLIGHTLY DRIER MID LEVEL AIR SEEMS TO
BE WORKING INTO SOME OF THE STORMS IN THE WEST AS RADAR
CHARACTERISTICS OF WEAK ECHO CHANNELS CAN BE SEEN. THIS MAY
PRODUCE A STRONGER COLD POOL WHICH WOULD RESULT IN SOME FASTER
PROPAGATION. ALSO BY MID MORNING...ONCE HEATING OCCURS OUTSIDE OF
THE COMPLEX...THE INFLOW MECHANISM WITH THE CORE OF THE SYSTEM
WILL END AS OUTFLOWS DEVELOP AND EXPAND OUTWARD. THUS...COVERAGE
SHOULD REALLY DECREASE BY NOON AND THE HEAVY RAINFALL THREAT
ALSO DIMINISHES. THE INHERITED FLOOD WATCH RUNNING THROUGH 4 PM
IS STILL APPROPRIATE GIVEN THE LAG IN RUN-OFF. TO THE NORTH OF THE
FLOOD WATCH EXPECT JUST SOME GENERIC ISOLATED CONVECTION AS
AIRMASS WILL BE DRIER AND INFLUENCED BY WEAK SUBSIDENCE.

UPPER LEVEL PATTERN BEGINS TO CHANGE BY TONIGHT WITH THE RIDGE
OVER THE DESERT SW BREAKING DOWN. THIS WILL CAUSE THE UPPER LEVEL
SHEAR AXIS OVER THE AREA TO WEAKEN...AND ALSO AN INCREASE IN
SOUTHERLY 850 MB FLOW THURSDAY MORNING. PESKY VERTICALLY STACKED
WEAK UPPER LOW WILL FINALLY WEAKEN AS WIND FIELD SHEARS IT APART
AND DO NOT EXPECT ANOTHER REPEAT OF FLOODING TONIGHT. HOWEVER...
STRONG WARM ADVECTION TONIGHT IN THE LOW LEVELS MAY RESULT IN SOME
ISO/SCT SHOWERS STREAMING NORTH DURING THE OVERNIGHT HOURS. WARMER
TEMPS ARE IN STORE FOR THURSDAY DUE TO WARM ADVECTION AND A WEAK
RIDGE WEDGING ITS WAY INTO THE AREA.

WILL CONTINUE THE DRY AND WARM FORECAST THEREAFTER THROUGH SUNDAY
MORNING. WENT WITH TEMPS JUST A LITTLE COOLER THAN MEX MOS...
ESPECIALLY IN THE SW CWA WHERE GROUNDS WILL BE SATURATED. MODELS
CONTINUE TO ADVERTISE INCREASING CHANCES OF RAIN SUNDAY
AFTERNOON THROUGH TUESDAY OF NEXT WEEK AS TROUGH IN THE WEST MOVES
INTO THE PLAINS AND HAVE CONTINUED THE SLIGHT CHANCE. DO NOT THINK
COLD FRONT WILL MAKE IT INTO THE AREA NEXT WEEK...BUT MAY ENHANCE
CHANCES OF RAIN IN THE NORTH. LATER SHIFTS MAY CONSIDER BUMPING
POPS UP WHEN MORE CERTAINTY IS ATTAINED.

TR/92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  94  74  96  77 /  20  20  10   0
WACO, TX              86  74  95  76 /  90  30  20   0
PARIS, TX             95  72  95  73 /  20  20  10   0
DENTON, TX            94  73  97  75 /  20  20  10   0
MCKINNEY, TX          94  73  96  76 /  20  20  10   0
DALLAS, TX            93  74  96  77 /  20  20  10   0
TERRELL, TX           92  73  96  76 /  30  20  20   0
CORSICANA, TX         88  73  96  76 /  80  30  20   0
TEMPLE, TX            86  74  94  75 /  90  30  20   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM WEDNESDAY FOR TXZ141-TXZ142-TXZ143-
TXZ147-TXZ148-TXZ156-TXZ157-TXZ158-TXZ159-TXZ160-TXZ161-TXZ162-
TXZ174-TXZ175.

&&
Hazardous weather outlook, Aug 10, 5:00 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT WED AUG 10 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
500 AM CDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 4 PM THIS AFTERNOON FOR
THOSE PORTIONS OF NORTH TEXAS ALONG AND SOUTH OF A LINE FROM
COMANCHE...TO WACO...TO FAIRFIELD...AND TO PALESTINE.

THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE THROUGH THE
MORNING HOURS IN THE FLASH FLOOD WATCH AREA.  AREAS OF WIDESPREAD
FLOODING WILL BE POSSIBLE AS 2 TO 3 INCHES OF RAIN AN HOUR WILL FALL
WITH THE STRONGER THUNDERSTORMS.  OUTSIDE OF THE FLASH FLOOD
WATCH...SHOWERS AND THUNDERSTORMS SHOULD BE MUCH MORE ISOLATED IN
NATURE. STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS TO 45 MPH...BRIEF HEAVY DOWNPOURS...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING...AS IS COMMON WITH SUMMERTIME
THUNDERSTORMS.

THE UPPER LEVEL DISTURBANCE THAT HAS BEEN RESPONSIBLE FOR ALL THE
HEAVY RAIN SHOULD WEAKEN TONIGHT...WITH JUST ISOLATED STORMS
LINGERING SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...
DRY WEATHER SHOULD RETURN TO THE REGION THURSDAY AND CONTINUE
THROUGH SUNDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS OVER NORTH TEXAS SHOULD BEGIN EARLY
NEXT WEEK...AS ANOTHER UPPER LEVEL SYSTEM APPROACHES FROM THE WEST.
AT THIS TIME...IT IS TOO EARLY TO ASSESS SEVERE OR FLOOD POTENTIAL
ASSOCIATED WITH THIS PARTICULAR SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MAINLY ACROSS THE FLASH FLOOD WATCH
AREA.

92

In the hours before

Local storm report, Aug 10, 4:24 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 AM CDT WED AUG 10 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     FLASH FLOOD      GATESVILLE              31.44N  97.73W
08/10/2005                   CORYELL            TX   LAW ENFORCEMENT

            WIDESPREAD STREET FLOODING IN GATESVILLE
Local storm report, Aug 10, 5:21 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
521 AM CDT WED AUG 10 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     FLASH FLOOD      PRIDDY                  31.67N  98.51W
08/10/2005                   MILLS              TX   LAW ENFORCEMENT

            6 TO 8 INCHES OF WATER ACROSS HIGHWAY 16 NEAR PRIDDY IN
            3 LOCATIONS. ROAD HAS BEEN CLOSED. ALSO WATER COMING ONTO
            183 NEAR MULLIN.
Local storm report, Aug 10, 5:44 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
544 AM CDT WED AUG 10 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     FLASH FLOOD      1 S LORENA              31.37N  97.21W
08/10/2005                   MCLENNAN           TX   LAW ENFORCEMENT

            FLOODING ON INTERSTATE 35 AT MILE MARKER 318 AND 322
Local storm report, Aug 10, 5:59 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
559 AM CDT WED AUG 10 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     FLASH FLOOD      4 N TEMPLE              31.16N  97.36W
08/10/2005                   BELL               TX   LAW ENFORCEMENT

            FLOODING ON INTERSTATE 35 AT MILE MARKER 306
Local storm report, Aug 10, 6:12 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 AM CDT WED AUG 10 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     FLASH FLOOD      3 S GOLINDA             31.33N  97.08W
08/10/2005                   FALLS              TX   LAW ENFORCEMENT

            FAST MOVING WATER GOING OVER HIGHWAY 77 SOUTH OF
            GOLINDA.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:33 AM CDTFlash Flood WarningFWDFalls3 hr
Aug 10, 3:08 AM CDTFlash Flood WarningFWDCoryell3 hr
Aug 10, 3:23 AM CDTFlash Flood WarningFWDMills3 hr
Aug 10, 3:43 AM CDTFlash Flood WarningFWDMcLennan3 hr
Aug 10, 4:39 AM CDTFlash Flood WarningFWDBell2 hr
Aug 10, 5:26 AM CDTFlash Flood WarningFWDFalls3 hr
Aug 10, 6:12 AM CDTFlash Flood WarningFWDLimestone3 hr
Aug 10, 6:13 AM CDTFlash Flood WarningFWDCoryell3 hr
Aug 10, 6:47 AM CDTFlash Flood WarningFWDBell, McLennan3 hr
Aug 10, 8:43 AM CDTFlash Flood WarningFWDMilam3 hr
Aug 10, 9:46 AM CDTFlash Flood WarningFWDBell3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.